Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 14, 2023, 12:15 AM CDT for Barry County, McDonald County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2023, 12:15 AM CDT (05:15 UTC)
- Expired
- Aug 14, 2023, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, McDonald County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:00 AM CDT | RAIN 2.37 | 1 Se Pineville, MO | Mesonet station LSGM7 Little Sugar Creek at Pineville. |
| Aug 14, 6:00 AM CDT | RAIN 2.37 | 1 Se Pineville, MO | Mesonet station LSGM7 Little Sugar Creek at Pineville. The period of the Rain event was 24 hours. |
| Aug 14, 6:00 AM CDT | RAIN 2.37 | 1 Se Pineville, MO | Mesonet station LSGM7 Little Sugar Creek at Pineville. The period of the Rain event was 24 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.1
The text
As transmitted.
190
WGUS53 KSGF 140515
FFWSGF
MOC009-119-141100-
/O.NEW.KSGF.FF.W.0063.230814T0515Z-230814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1215 AM CDT Mon Aug 14 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southern Barry County in southwestern Missouri...
Southern McDonald County in southwestern Missouri...
* Until 600 AM CDT.
* At 1215 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cassville, Pineville, Noel, South West City, Seligman, Washburn,
Lanagan, Dodge, Shell Knob, Golden, Emerald Beach, Eagle Rock,
Cayuga, Chain-O-Lakes, Arrow Point, Wayne, Table Rock Lake and
Roaring River State Park.
This includes the following low water crossings...
Honey Creek at Oak Street, Rockhouse Creek at Farm Road 2145, Big
Sugar Creek at Buzzard Glory Road, Greasy Creek at Farm Road 2290,
Little Sugar Creek at Skaggs Hollow Road, Bentonville Hollow at
Highway E and Butler Creek at Kings Highway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3661 9462 3660 9408 3679 9358 3650 9358
3650 9462
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
KP1 follow-up statement
423
WGUS73 KSGF 140707
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
207 AM CDT Mon Aug 14 2023
MOC009-119-141100-
/O.CON.KSGF.FF.W.0063.000000T0000Z-230814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-McDonald MO-
207 AM CDT Mon Aug 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING FOR SOUTHERN BARRY AND SOUTHERN MCDONALD COUNTIES...
At 207 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Cassville, Pineville, Noel, South West City, Seligman, Washburn,
Lanagan, Dodge, Shell Knob, Golden, Emerald Beach, Eagle Rock,
Cayuga, Chain-O-Lakes, Arrow Point, Wayne, Table Rock Lake and
Roaring River State Park.
This includes the following low water crossings...
Rockhouse Creek at Farm Road 2145, Butler Creek at Kings Highway,
Bentonville Hollow at Highway E, Little Sugar Creek at Skaggs
Hollow Road, Honey Creek at Oak Street, Greasy Creek at Farm Road
2290 and Big Sugar Creek at Buzzard Glory Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3661 9462 3660 9408 3679 9358 3650 9358
3650 9462
FLASH FLOOD...RADAR INDICATED
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:05 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 13, 6:05 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Sun Aug 13 2023
Key Messages:
1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.
2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.
3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.
.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Aug 13 2023
A Flood Watch is in effect for most of the area from 7 PM tonight
through 7 AM Monday morning. Scattered showers are ongoing across
central Missouri as a shortwave trough continues to push east
through the state. Skies are still mostly cloudy temperatures are
already warming up into the upper 70s across the area. As the LLJ
over the Central Plains continues to weaken through the afternoon,
rain and clouds should dissipate over the next couple of hours.
Then, that will provide an opportunity for the area to heat up and
cause the atmosphere to destabilize once again. Looking at forecast
soundings across the area, convective temperatures will need to be
in the upper 80s. Which, if skies continue to clear out, won't be
too hard to reach for most of the area. This will create a favorable
environment for severe weather to occur over the CWA this evening.
Synoptic overview for tonight:
Shortwave currently pushing through the state will be followed by a
much larger trough pushing east through the Great Lakes region. This
low will drag a cold front through Missouri at the same time that a
warm front begins to push north from central Arkansas. Where these
boundaries meet is where SPC has an Enhanced Risk for severe weather
for today, which happens to be just about all of the SGF CWA. The
intersection of air masses will cause a destabilized atmosphere to be
conducive for all modes of severe weather this evening such as 70
mph damaging winds and golf ball sized hail. CAMs are showing that
this event will be favorable for messy, merging supercells at the
beginning. During this time, the environment will be favorable for
tornadoes to occur with forecast sounding wind profiles showing
veering winds with curved hodographs. Eventually, these storms will
turn into a bowing west to east line segment once it becomes more
organized. This line will then push south from central Missouri to
the MO/AR border.
Flooding Risk:
There is a flooding risk with these storms tonight as training looks
likely along the warm front. A 30-40 kt LLJ will form over Arkansas
tonight and will pump moisture into the Ozarks region overnight
through Monday morning. Once this Gulf moisture meets the west to
east oriented warm front over southern Missouri, backbuilding storms
are expected to form over southeastern Kansas and move east into
southwestern Missouri along the front. Ensembles show good agreement
of mean PWAT values exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a swatch of widespread QPF of 2 to 4 inches with localized
pockets of up to 7 inches. WPC has the SGF CWA in a Moderate Risk
for excessive rainfall today which means numerous flash floods
likely and many streams may flood and affect the larger rivers. Due
to the increasing confidence in flooding potential, have added a few
more counties in the NE CWA to the flood watch for tonight.
.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Aug 13 2023
Once the cold front moves through tonight, the start of the week
will be pleasant through Wednesday with highs in the mid 70s to
lower 80s. Then towards the end of the week, a ridge builds back in
over the Central Plains region and warms temperatures back up into
the 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 13 2023
For the 00z TAFS, convection is expected to expand in coverage
over the area this evening and into the overnight areas, most
likely starting to affect the TAF sites after 02z. Prior to the
convection, VFR conditions are expected, with MVFR and IFR within
the convection. Also, variable and gusty winds will be possible
within the thunderstorms as they push through, with some gusts
possibly becoming severe. Should see improving conditions after
12z on Monday, becoming VFR with some gusty winds by mid to late
morning out of the northwest.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday morning for MOZ057-058-068>071-
077>083-088>098-101>106.
KS...NONE.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...LindenbergHazardous weather outlook, Aug 13, 7:48 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 PM CDT Sun Aug 13 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Elevated excessive heat risk. Significant excessive rainfall risk DISCUSSION... Strong to severe storms will be possible this evening into the overnight hours, with all modes of severe storms possible. Damaging wind gusts up to 70 mph, hail to the size of golf balls and isolated tornadoes will be possible. A severe thunderstorm watch is in effect until 2 am. Additionally, a Flood Watch is in effect from 7 PM this evening until 7 AM Monday morning. Widespread rainfall amounts of 2-4 inches, with localized higher amounts around 7 inches will pose a flooding threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Below normal temperatures will occur through the beginning of the week before temperatures climb back up into the 90s by next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for across southeast Kansas into southwest and west central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Aug 13, 11:01 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1101 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM Tstm Wnd Dmg Forsyth 36.68N 93.11W
08/13/2023 Taney MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
TEOLocal storm report, Aug 13, 11:10 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1110 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM Flood 2 ENE Merriam Woods 36.73N 93.14W
08/13/2023 Taney MO Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
TEOLocal storm report, Aug 13, 11:28 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1128 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM Flood 2 W Branch 37.91N 93.05W
08/13/2023 Camden MO Amateur Radio
Tree down on house.
&&
TEOLocal storm report, Aug 13, 11:39 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1139 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM Tstm Wnd Dmg Macks Creek 37.97N 92.97W
08/13/2023 Camden MO Emergency Mngr
Four to five inch tree limbs down. Time
based on radar estimate.
&&
TEOLocal storm report, Aug 13, 11:44 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1144 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Tstm Wnd Gst 4 NNE Decaturville 37.97N 92.68W
08/13/2023 M58 MPH Camden MO AWOS
AWOS station KOZS Camdenton AWOS.
&&
TEOLocal storm report, Aug 13, 11:50 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1150 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg Sarcoxie 37.07N 94.12W
08/13/2023 Jasper MO Emergency Mngr
Tree down near 6th/Church intersection -
size approx. 18-24 in diameter.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:55 PM CDT | Special Weather Statement | SGF | Newton | 35 min |
| Aug 13, 9:01 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| Aug 13, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 36 min |
| Aug 13, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 30 min |
| Aug 13, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more | 65 min |
| Aug 13, 9:54 PM CDT | Special Weather Statement | SGF | Jasper | 36 min |
| Aug 13, 10:00 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 6 hr |
| Aug 13, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 42 min |
| Aug 13, 10:34 PM CDT | Special Weather Statement | SGF | Hickory, St. Clair | 26 min |
| Aug 13, 10:49 PM CDT | Special Weather Statement | SGF | Barry, McDonald, Newton | 56 min |
| Aug 13, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Aug 13, 11:07 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Miller and 1 more | 38 min |
| Aug 13, 11:12 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 5 hr |
| Aug 13, 11:14 PM CDT | Tornado Warning | SGF | Camden, Dallas, Laclede | 31 min |
| Aug 13, 11:17 PM CDT | Tornado Warning | SGF | Ozark, Taney | 28 min |
| Aug 13, 11:25 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Pulaski | 50 min |
| Aug 13, 11:40 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Phelps, Pulaski and 2 more | 50 min |
| Aug 13, 11:44 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 46 min |
| Aug 13, 11:52 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 38 min |
| Aug 13, 11:53 PM CDT | Tornado Warning | SGF | Ozark | 23 min |
| Aug 14, 12:25 AM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 50 min |
| Aug 14, 12:29 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Aug 14, 3:38 AM CDT | Flash Flood Warning | SGF | Dade, Greene, Jasper, Lawrence | 6 hr |
| Aug 14, 3:51 AM CDT | Areal Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 12 hr |
| Aug 14, 9:38 AM CDT | River Flood Warning | SGF | Jasper | 29 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.